Journal Logo

Audiology-Pharmacy Collaboration

Patient Benefits of Audiology, Pharmacy Collaboration

Qureshi, Imran PharmD, BCPP; Qureshi, Arifa AuD, CCC-A

Author Information
doi: 10.1097/01.HJ.0000651564.90484.27
  • Free

Hearing loss is most prevalent in older adults between 60 and 69 years old,1 according to the National Institutes of Health (NIH). To further complicate the clinical picture, the geriatric population may also have additional comorbidities that could lead to increased medication use, with certain drug classes having compounding ototoxic side effects. This scenario calls for clinical interventions and collaboration between audiologists and pharmacists.

iStock/PeopleImages, pharmacy, drug safety, hearing loss.

DRUGS THAT AFFECT HEARING

Several drug classes have been identified as ototoxic, including aminoglycosides, cisplatin, loop diuretics, and salicylates. Drugs that are harmful to the auditory system can be cochleotoxic or vestibulotoxic.2 Aminoglycosides, such as amikacin, tobramycin, and gentamycin, are commonly used for the treatment of various infections, including certain treatment-resistant organisms. Aminoglycosides can lead to irreversible and permanent bilateral sensorineural hearing loss (SNHL).3 While gentamicin is more vestibulotoxic, amikacin tends to be more cochleotoxic. Inner ear hair cells retain aminoglycosides for extended periods of time. In fact, some research has indicated that aminoglycosides can be retained by surviving hair cells for as long as six months after cessation of aminoglycoside treatment, which means that hearing loss might not occur immediately.4 Another notable ototoxic drug is cisplatin, which is used to treat some life-threatening cancers. Similar to aminoglycosides, cisplatin also causes high-frequency sensorineural hearing loss and is retained in the cochlea for an extended period of time. The effects of cisplatin are rarely vestibulotoxic. Whereas aminoglycosides reveal ototoxic effects in approximately 20 percent of its users, consistently high rates of hearing loss are noted in individuals treated with cisplatin.5

Tinnitus has been associated with hearing loss in many patients despite it being an independent condition. While no drug treatment has been approved by the FDA for tinnitus, some studies support the role of pharmacological therapy. Anticonvulsants have been cited as potential treatments for reducing the symptomology of tinnitus due to their ability to mediate GABAA receptors and subsequently reduce neuronal excitability. Furthermore, benzodiazepines, which include alprazolam (Xanax) and diazepam (Valium), have been reported to help dampen the bothersome impact of tinnitus.6 However, benzodiazepines have been associated with tolerance and dependence issues, making their use limited. Patients with tinnitus may also have co-occurring depression. Some studies have suggested the benefit of antidepressants on tinnitus symptoms. However, it is unclear if antidepressants have any direct impact on the underlying causes of tinnitus. Rather, antidepressants may improve depressive symptoms resulting in improvements in a patient's mood and overall health.7

Sensorineural hearing loss is primarily treated with hearing aids. Experimental therapies such as gene therapy have also been evaluated, but are largely unavailable and have unclear roles in managing and treating sensorineural hearing loss. In the case of noise-induced hearing loss (NIHL), particular attention has been brought to pharmacological therapies for prophylaxis. The etiology of NIHL is primarily related to inflammation and cellular apoptosis of hair cells in the inner ear.8 Corticosteroids are beneficial to patients with various acute or chronic disease states related to inflammation (e.g., osteoarthritis and asthma), and have been hypothesized to be helpful in NIHL as well. There is scant low-quality evidence to support their use in the prevention of sudden hearing loss, and a weighing of benefits versus risks due to the numerous adverse effects associated with corticosteroids is required.9 The American Academy of Otolaryngology–Head and Neck Surgery (AAO-HNS) lists the use of corticosteroids for sudden hearing loss as an optional recommendation with poor evidence.10 Collaboration between audiologists and pharmacists can be valuable in deciding the best treatment for a patient with sensorineural hearing loss.

IMPACT ON GERIATRIC PATIENTS

The geriatric patient population presents unique challenges due to their higher rate of comorbidities and medication usage. Geriatric patients are more likely to have polypharmacy, defined as having five or more medications in a daily regimen.11 Polypharmacy is associated with more adverse effects, falls, and increase in hospitalization rates and lengths of stay.12 Falls are considered to be one of the most damaging complications of polypharmacy, further compounded by age-related hearing loss (presbycusis) and cognitive decline. Medication education is an effective strategy for reducing polypharmacyrelated problems. However, hearing impairment can present issues for this approach.13 Communication between pharmacists and audiologists can optimize and, ultimately, prevent some of the more deleterious complications of polypharmacy and hearing loss in the geriatric patient population. Audiologists and pharmacists have unique tools and skills that are vital to managing and preventing hearing loss. Collaboration between these two unique specialties can manifest as referrals, joint community outreach, and networking. Pharmacists should be further trained in understanding hearing loss and when an audiologist is required for further workup. Audiologists can also benefit from pharmacist services when it comes to finding an etiology for hearing loss, such as asking for a review of medication records to detect any medication that may harm hearing. Such proactive collaboration provides notable benefits for geriatric patients.

REFERENCES

1. Hoffman HJ, Dobie RA, Losonczy KG, Themann CL, Flamme GA. Declining Prevalence of Hearing Loss in US Adults Aged 20 to 69 Years. JAMA Otolaryngology-Head ' Neck Surgery. December 2016 online.
2. Campbell KCM, Le prell CG. Drug-Induced Ototoxicity: Diagnosis and Monitoring. Drug Saf. 2018;41(5):451-464.
3. Schacht J, Talaska AE, Rybak LP. Cisplatin and aminoglycoside antibiotics: hearing loss and its prevention. Anat Rec (Hoboken). 2012;295(11):1837-50.
4. Jiang M, Karasawa T, Steyger PS. Aminoglycoside-Induced Cochleotoxicity: A Review. Front Cell Neurosci. 2017;11:308.
5. Frisina RD, Wheeler HE, Fossa SD, et al. Comprehensive Audiometric Analysis of Hearing Impairment and Tinnitus After Cisplatin-Based Chemotherapy in Survivors of Adult-Onset Cancer. J Clin Oncol. 2016;34(23):2712-20.
6. Langguth B, Elgoyhen AB, Cederroth CR. Therapeutic Approaches to the Treatment of Tinnitus. Annu Rev PharmacolToxicol. 2019;59:291-313.
7. Baldo P, Doree C, Molin P, Mcferran D, Cecco S. Antidepressants for patients with tinnitus. Cochrane Database Syst Rev. 2012;(9):CD003853.
8. Bao J, Hungerford M, Luxmore R, et al. Prophylactic and therapeutic functions of drug combinations against noise-induced hearing loss. Hear Res. 2013;304:33-40.
9. Fazel MT, Jedlowski PM, Cravens RB, Erstad BL. Evaluation and Treatment of Acute and Subacute Hearing Loss: A Review of Pharmacotherapy. Pharmacotherapy. 2017;37(12):1600-1616.
10. Chandrasekhar SS, Tsai do BS, Schwartz SR, et al. Clinical Practice Guideline: Sudden Hearing Loss (Update). Otolaryngol Head Neck Surg. 2019;161(1_suppl):S1-S45.
11. Hammond T, Wilson A. Polypharmacy and falls in the elderly: a literature review. Nurs Midwifery Stud. 2013;2(2):171-5.
12. Turgeon J, Michaud V, Steffen L. The Dangers of Polypharmacy in Elderly Patients. JAMA Intern Med. 2017;177(10):1544.
13. Chumney EC, Robinson LC. The effects of pharmacist interventions on patients with polypharmacy. Pharm Pract (Granada). 2006;4(3):103-9.
Copyright © 2020 Wolters Kluwer Health, Inc. All rights reserved.